Reaction to Serevent?

It may be coincidence but I had a strange reaction to Serevent yesterday. I just switched back to Spiriva and was also given Serevent so yesterday would have been the third time I used Serevent. When I used it, it I got a sensation like something went down the wrong tube much like when you are swallowing something and it goes down the wrong tube except with the Serevent it is supposed to get sucked into your lungs. Right after I started coughing much more that I ever have in the past and later in the day my throat also got sore but not where it generally does when you get a cold but further down. This morning when I got up I am so hoarse I can hardly talk and feel raw down the centre of my chest and again have a much worse cough than usual. I would have never connected it to Serevent except for the fact that like I said it seemed like something went down the wrong tube and my problems started immediately after taking the Serevent. I don't have any other symptoms of a cold either so really don't think that is the problem.

Just wondered if anyone else has a similar experience with Serevent or might have other suggestions.

Thank you

Last edited by

8 Replies

  • Thank you for the information, and no I don't mind your suggestions at all. Would this explain the very hoarse voice?

    Thanks again.

  • Hi, I tried Serevent in the past and suffered bronchospasm and had to take Ventolin straight away.

    I would contact your GP and tell him/her your symptoms

  • Thanks for the replies Flibberti and Knitter

  • Hi Jackedup. I am on Serevent Accuhaler 50mcg and have been so for several months now. I also take Spiriva. I changed to Symbicort a few months ago as I felt the Serevent wasn't really helping, however, after suffering side-effects to Symbicort, I got my GP to put me back onto Serevent, as it is non-steroid. I have been fine on it but I think in the winter months, when the cold and damp weather really affects my breathing, I don't find Serevent is very effective. That's just my own experience. I am sticking to it now however, as it is non-steroid and steroid inhalers have a bad effect on me. I find it easiest to do a few breathing exercises immediately before taking Serevent in the morning and at night, as, if I just rush into taking it with a very deep breath-in, I can have a fit of coughing and that means I haven't benefitted from getting a deep inhalation of Serevent (I only take one puff in the morning and only one at night). I think the coughing fit is more to do with over-enthusiasm of taking one deep breath in. Serevent is easiest taken with one gentle slow and deep inhalation. I have started to learn that. Probably the same for most accuhalers. I find sometimes I rush the breath-in with Spiriva too, which leads to immediate coughing.

    Hope that makes sense.

    xxx stillmovin

  • Hi stillmovin I was interested to read you suffered side-effects with Symbicort as I had a very bad reaction terrible chest pain and couldn't breath with my blood pressure dropping to dangerous levels. Rushed to hospital with ambulance staff thinking I may have heart problems but after lots of tests told by doctors I had indigestion. Have never suffered with that and have not taken symbicort again most medical people don't accept people would have a reaction to symbicort but when I saw my specialist she accepted I had had a bad reaction to it.

  • Hi there. Yes, some people have a reaction to Symbicort, it's to do with the steroid content, even though I believe I was on a low dosage. Don't give up on medication though. Talk to your doctor or consultant about non-steroid accuhalers. I have no reaction at all to Serevent and as I said before, I will stick with it until the bad winter months and see how I fare. Those are always testing times for me and most people with COPD and Bronchiectasis, so we often change around our medication and find ones that perhaps are stronger. I am so sorry you went through all that trouble. I know lots of people are fine with Symbicort but we are all different. It can also depend on what other medication you are on for other illnesses at the same time. I got very drowsy and had nightmares when I was on Symbicort and just felt generally unwell. I don't think it acted well with my longterm epilepsy medication. I didn't ask the GP to change my prescription, I just said I had bad reactions, I was worried and I wanted to go back onto Serevent. That was that. If you know it is affecting you be straight with the doctor and they usually don't refuse you. They understand that you are trying to find the best medication you can live with everyday and they only have your experience to go by. Best wishes.

  • Thank you stillmovin I will see about changing to Serevent as I just worry too much about using Symbicort - have a good day.

  • Thanks stillmovin, I'll keep those suggestions in mind.

You may also like...